Nebraska, 2025

Hail and Damaging Wind in Nebraska, July 28, 2025

July 28, 2025 · NWS LBF · 8 events in 5 counties and zones

Thunderstorms developed along a broken line extending from the western Sandhills northeast into far northern Nebraska and south central South Dakota during the early evening hours of July 28th. This activity quickly grew upscale with a solid line of thunderstorms by 6 PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a broken line extending from the western Sandhills northeast into far northern Nebraska and south central South Dakota during the early evening hours of July 28th. This activity quickly grew upscale with a solid line of thunderstorms by 6 PM CDT. Storm activity maintained its intensity over far northern Nebraska through 9 PM CDT, before weakening. Thunderstorm wind gusts up to 62 MPH were reported at the Valentine Airport and hail up to 2.5 inches in diameter was reported in Keya Paha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 2:34 PM CST, 1 hour 21 minutes earlier. Its key messages:

  • Heat continues into this evening.
  • Severe potential will be the concern for the next couple of days.
  • Cooler weather with continued chances for rainfall Wednesday through Friday.
Area forecast discussion, Jul 28, 2:34 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
334 PM CDT Mon Jul 28 2025

.KEY MESSAGES...

- Heat continues into this evening.

- Severe potential will be the concern for the next couple of
  days.

- Cooler weather with continued chances for rainfall Wednesday
  through Friday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 332 PM CDT Mon Jul 28 2025

The Extreme Heat Warning and Heat Advisory will remain in place for
most of western and north central Nebraska until 8pm CDT tonight.
Dew points late this afternoon in the upper 60s and 70s will
continue to push heat index values to near 105 degrees in places.
Those with outdoor plans should continue to practice caution and
stay hydrated through this evening.

Thunderstorm chances this late this afternoon and evening will be
the other concern. Scattered thunderstorm initiation is expected
late this afternoon along a surface trough positioned from near
Valentine to west of Ogallala. A well mixed boundary layer will be
in place across the western Sandhills ahead of this surface trough,
with inverted-v profiles leading to potential strong wind gusts. A
secondary concern would be hail. Overall weak shear could lead to an
isolated landspout near the boundary before the storms gust out and
weaken this evening.

A secondary area to watch will be along a southward moving outflow
boundary across southern South Dakota. This appears it will stall and
become the focus for potential supercell development, with the the
flow backed to the east-northeast to the north of the boundary
enhancing shear. All hazards will be possible with these storms.
Most CAMs, including recent runs of the HRRR, keep this activity
north of the NE/SD border. With such close proximity to northern
Nebraska this will have to be watched closely.

Another round of convection is likely late Tuesday afternoon and
Tuesday night. As a shortwave trough approaches the area from the
west, surface low pressure will deepen across eastern Colorado. A
warm front will extend east of this low very near the NE/KS border.
Could see development near and north of the boundary across
southwest Nebraska late Tuesday afternoon. The other area to watch
will be across western Nebraska where a favorable upslope
development is expected. These storms will pose a wind threat, while
the ones closer to the boundary across southwest Nebraska could
contain a hail threat in addition to wind. Locally heavy rainfall
will be a concern across the entire area.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 332 PM CDT Mon Jul 28 2025

A strong cold front will move south through the area Tuesday night
with much cooler weather Wednesday through Friday. There will be a
continued threat for showers/thunder during this period with
somewhat moist upslope flow continuing. The overall severe threat
during this timeframe looks low with the cooler temperatures. By the
weekend temperatures do begin to moderate somewhat, but still
averaging somewhat below normal, especially Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Jul 28 2025

A frontal boundary sinking south through the area later this
afternoon into tonight will bring increased chances for
thunderstorms then lower ceilings during this TAF
period...mainly affecting KVTN. At KLBF, have dry weather and
VFR conditions forecast...though there is some uncertainty
whether or not any of those lower ceilings sink far enough south
to impact the terminal...at this point just mentioned FEW010
around sunrise Tuesday. At KVTN, this frontal boundary will
bring a more variable nature to the winds later this afternoon
along with the potential for storms, with hi-res models showing
development possibly just west or right over the terminal area.
Best potential looks to be between 22-01Z, but was a bit
generous on the end time in case it's slower to exit to the
east...kept the rest of the period dry. Models/guidance are in
pretty good agreement showing low level stratus building in
late tonight...have IFR ceilings between 09-15Z, potentially
improving to MVFR for the final few hours of this period. As far
as winds go...this afternoon ahead of the front, expect gusty
SSErly winds, gusts near 20-25 MPH. As the front nears, winds
lighten and turn more variable (closer to midnight for KLBF vs
later this afternoon for KVTN), then behind the front through
the end of this period, winds turn easterly with speeds around
10-15 MPH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005-006-008-009-024>027-036>038-057>059-069>071.
Extreme Heat Warning until 8 PM CDT this evening for NEZ007-
010-028-029.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...ADO
Hazardous weather outlook, Jul 28, 2:47 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 PM CDT Mon Jul 28 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-292100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Mon Jul 28 2025 /247 PM MDT Mon Jul 28 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Dangerously hot and humid conditions are expected across much of
western and north central into this evening. An Extreme Heat Warning
and Heat Advisory is in effect for portions of western and north
central Nebraska, where heat index values from around 100 to in
excess of 105 are expected this evening.

Strong to severe thunderstorms will be possible this evening across
the area, with the greatest risk across portions of north central
Nebraska. Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated strong to severe thunderstorms and locally heavy rainfall
are possible Tuesday afternoon and evening across all of western and
north central Nebraska.

Thunderstorms chances continue nearly each day Wednesday through
Sunday. The threat for severe weather is low at this time, though
locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, Jul 28, 3:12 PM CST, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
412 PM CDT Mon Jul 28 2025

NEZ094-282200-
Western Cherry NE-
412 PM CDT Mon Jul 28 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Merriman, or 16 miles south of Martin, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cody, Merriman, Cody Lake, and Eli.

This includes the following highways...
 Highway 20 between mile markers 132 and 159.
 Highway 61 between mile markers 221 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4300 10110 4298 10109 4283 10168 4296 10182
      4300 10179
TIME...MOT...LOC 2111Z 241DEG 34KT 4295 10165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CLB
Special weather statement, Jul 28, 3:50 PM CST, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
450 PM CDT Mon Jul 28 2025

NEZ005-006-282230-
Eastern Cherry NE-Keya Paha NE-
450 PM CDT Mon Jul 28 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHERRY AND
NORTHWESTERN KEYA PAHA COUNTIES THROUGH 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Sicangu Village, or 7 miles north of Valentine,
moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sparks and Smith Falls State Park.

This includes the following highways...
 Highway 83 between mile markers 216 and 222.
 Highway 12 between mile markers 4 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4288 9989 4290 10064 4300 10063 4300 9989
TIME...MOT...LOC 2150Z 272DEG 30KT 4297 10053

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CLB

The radar

The North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
July 28, 3:55 PM CST
Where
Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.860, -100.550

Hail, Grant

When
July 28, 3:33 PM MST
Where
Grant County, 4.3 mi SE of Hyannis
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.950, -101.720

Hail, Keya Paha

When
July 28, 5:16 PM CST
Where
Keya Paha County, 5.89 mi NNW of Burton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -99.640

Hail, Keya Paha

When
July 28, 5:26 PM CST
Where
Keya Paha County, 4.1 mi SW of Mills
Measured
2.5 in hail
Reported by
Public
Coordinates
42.930, -99.510

Hail, Boyd

When
July 28, 5:52 PM CST
Where
Boyd County, 4.04 mi W of Naper
Measured
1 in hail
Reported by
Public
Coordinates
42.970, -99.160

Hail, Boyd

When
July 28, 6:06 PM CST
Where
Boyd County, 3.6 mi SSW of Naper
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -99.100

Hail, Holt

When
July 28, 6:24 PM CST
Where
Holt County, 20.66 mi NE of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -98.870

Hail, Boyd

When
July 28, 6:55 PM CST
Where
Boyd County, Lynch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -98.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284113, 1284106, 1284107, 1284108, 1284109, 1284110, 1284111, 1284112.